Alert archive / West Virginia / Tornado Warnings in 2019

Tornado Warning 11, NWS Charleston, WV

June 24, 2019Kanawha County, West Virginia

NWS Charleston, WV issued this tornado warning at Jun 24, 2019, 6:51 PM EDT for Kanawha County, West Virginia. It was in force for 24 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2019, 6:51 PM EDT (22:51 UTC)
Expired
Jun 24, 2019, 7:15 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 8 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:53 PM EDTTORNADOCharleston, WVA TORNADO TOUCHED DOWN NEAR THE LINCOLN/KANAWHA COUNTY LINE. IT CONTINUED MOVING TO THE NORTHEAST THROUGH KANAWHA COUNTY AND EVENTUALLY DISSIPATED NEAR THE KANAWHA RIVER IN DOWNTOWN CHARLESTON. THE TORNADO WAS INTERMITTENT AS IT MOVED ALONG ITS PATH. MANY TREE
Jun 24, 6:54 PM EDTTORNADO3 Ene Alum Creek, WVPOSSIBLE TORNADO. EXTENSIVE DAMAGE TO TREES AND SOME DAMAGE TO HOMES OFF CHILDRESS ROAD IN THE COVENTRY WOODS SUBDIVISION.
Jun 24, 7:00 PM EDTTSTM WND DMG1 N Fort Hill, WVMULTIPLE TREES REPORTED DOWN IN THE OAKWOOD ROAD AREA OFF US 119.
Jun 24, 7:00 PM EDTTORNADOKanawha City, WVPOSSIBLE TORNADO DEBRIS LANDED ON MACCORKLE AVE IN KANAWHA CITY.
Jun 24, 7:01 PM EDTTSTM WND DMGSouth Hills, WVPOWER LINES BLOWN DOWN ONTO CAR IN SOUTH HILLS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:49 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WFUS51 KRLX 242251
TORRLX
WVC039-242315-
/O.NEW.KRLX.TO.W.0011.190624T2251Z-190624T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston WV
651 PM EDT Mon Jun 24 2019

The National Weather Service in Charleston West Virginia has issued a

* Tornado Warning for...
  Central Kanawha County in central West Virginia...

* Until 715 PM EDT.
    
* At 651 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Alum Creek, or 8 miles southwest of Charleston,
  moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  South Charleston around 655 PM EDT.
  Charleston and Dunbar around 700 PM EDT.
  Coal Fork, Pinch and Elkview around 715 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3851 8154 3829 8139 3825 8180 3828 8181
      3830 8181
TIME...MOT...LOC 2251Z 247DEG 31KT 3829 8177 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MEK
1 follow-up statement
676 
WWUS51 KRLX 242304
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
704 PM EDT Mon Jun 24 2019

WVC039-242315-
/O.CON.KRLX.TO.W.0011.000000T0000Z-190624T2315Z/
Kanawha WV-
704 PM EDT Mon Jun 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR CENTRAL
KANAWHA COUNTY...
    
At 703 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Charleston, moving northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation. Possible tornado crossed in the 
         vicinity of NWS office.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Coal Fork, Pinch and Elkview around 715 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3851 8154 3829 8139 3825 8180 3828 8181
      3830 8181
TIME...MOT...LOC 2303Z 247DEG 31KT 3833 8165 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MEK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Jun 24, 2:34 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 24, 2:34 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
234 PM EDT Mon Jun 24 2019

.SYNOPSIS...
A warm front will bring summer-like weather for much of the
week. Several disturbances will result in unsettled weather
early in the workweek. Summer-time heat and humidity for late
week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 1253 PM Monday...

Upper low/trough evident on satellite imagery this morning across
the Upper Midwest/Great Lakes region will slowly drift eastward
today, along with a remnant mcv currently on satellite across
central KY. This upper trough will take on a negative tilt across
the area as it does so, with the potential for severe thunderstorms
developing this afternoon. Strengthening low level jet in response
will aid in increased moisture transport to the area, with PW values
progged to climb near to 2 inches. At the surface, low pressure
moving across the Great Lakes will sweep a cold front through the
region late tonight.  SPC mesoscale analysis indicates strong cape
has developed across the region, generally on the order of 2000-2500
J/KG. Damaging winds will be the primary threat today with any
convection that develops, and spc has placed the entire CWA in an
enhanced risk, with damaging winds the primary threat, although
tornadoes cannot be ruled out either. Convection will generally move
off to the east later tonight, with a few lingering showers/isold
thunderstorm potential lingering in association with the cold front,
although atmosphere should generally be well worked over by late
tonight.

Cloud cover may linger across much of the area to start Tuesday, but
should see it scatter out by mid to late morning, with warm but
sunny conditions taking hold.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 233 PM Monday...

Sfc high pressure axis should be in control across the region
resulting in dry weather into Wednesday. However, another cold
front will approach the region by late Wednesday and then
become stationary to our north through Thursday. As a result,
have low chance of showers and storms across our northern
counties Wednesday afternoon and Wednesday evening.

Above normal temperatures are anticipated.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 233 PM Monday...

At the surface, high pressure should remain in control into
Saturday. However, models suggest a mid-level shortwave will
dig southeast resulting in nwly mid-level flow across the
region by Saturday morning. Shower and thunderstorm chances
should begin to increase Friday afternoon with better chances
over the weekend. Would think the showers and storms could be
diurnal in nature on Saturday. However, shortwaves passing
through the nw flow could result in precipitation chances at
about any time.

There may be a cold front that pushes south across the region
On Sunday with weak high pressure building into the area by
Monday.

Went with a blend of temperature guidance resulting in above
normal values Friday and Saturday. Temperatures could be a
little cooler Sunday and Monday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 135 PM Monday...

Scattered strong to severe thunderstorms are expected to develop
this afternoon and evening, particularly in the 20Z to 03Z time
frame. Expect brief IFR/LIFR conditions in vcnty of storms,
along with strong/damaging winds over 60 kts possible.

Bulk of convection will taper off after 03Z, with sct -shra
lingering and widespread MVFR stratus. Gradual return to VFR
with light surface winds after 13Z, with mountainous locations
slower to return to VFR.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of convection and associated
restrictions this afternoon may vary from current forecast.
Development and duration of MVFR cigs overnight may vary from
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    H
HTS CONSISTENCY  H    H    H    H    M    H    H    M    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    H    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
PKB CONSISTENCY  H    H    H    H    L    L    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    L    L    H    H    H

AFTER 18Z TUESDAY...
IFR with late night/morning river valley fog possible around
mid week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/MEK
NEAR TERM...SL
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...SL
Hazardous weather outlook, Jun 24, 1:52 PM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
152 PM EDT Mon Jun 24 2019

WVZ032-039-040-523>526-251800-
Taylor-Upshur-Barbour-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
152 PM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Storms this afternoon and evening will likely produce strong, gusty
winds with scattered damaging wind gusts possible. Threats for large
hail and tornadoes are lower, though non-zero. Torrential rainfall
will also occur with these storms, which may lead to isolated flash
flooding in particularly vulnerable areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>031-033-034-515>522-251800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
152 PM EDT Mon Jun 24 2019

...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Storms this afternoon and evening will likely produce strong, gusty
winds with scattered damaging wind gusts possible. Threats for large
hail and tornadoes are lower, though non-zero. Torrential rainfall
will also occur with these storms, which may lead to isolated flash
flooding in particularly vulnerable areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 24, 6:05 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
605 PM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND DMG     3 SW ALLENSVILLE        39.24N  82.65W
06/24/2019                   VINTON             OH   911 CALL CENTER

            TREES AND POWER LINES REPORTED DOWN ALONG CLARK ROAD.
            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX1901766

AML
Local storm report, Jun 24, 6:18 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
618 PM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     MOXAHALA                39.66N  82.14W
06/24/2019                   PERRY              OH   911 CALL CENTER

            TREES AND POWER LINES DOWN. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX1901767

AML
Local storm report, Jun 24, 6:20 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
620 PM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     3 SE NEW LEXINGTON      39.68N  82.17W
06/24/2019                   PERRY              OH   911 CALL CENTER

            TREES AND POWER LINES DOWN. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX1901768

AML
Local storm report, Jun 24, 6:21 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
621 PM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     NEW LEXINGTON           39.71N  82.21W
06/24/2019                   PERRY              OH   911 CALL CENTER

            911 REPORTS WIDESPREAD TREE AND POWER LINE DAMAGE
            THROUGHOUT PERRY COUNTY. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX1901769

AML
Local storm report, Jun 24, 6:30 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
630 PM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     MCCONNELSVILLE          39.65N  81.84W
06/24/2019                   MORGAN             OH   911 CALL CENTER

            MULTIPLE TREES AND POWER LINES DOWN REPORTED IN AND
            AROUND MCCONNELSVILLE. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX1901770

AML
Local storm report, Jun 24, 6:36 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
636 PM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     7 N MCCONNELSVILLE      39.76N  81.84W
06/24/2019                   MORGAN             OH   911 CALL CENTER

            TREES AND POWER LINES DOWN, RT. 60 BLOCKED TO TRAFFIC.
            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX1901771

AML

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:43 PM EDTSpecial Weather StatementRLXWayne47 min
Jun 24, 3:17 PM EDTSpecial Weather StatementRLXRitchie28 min
Jun 24, 3:54 PM EDTSpecial Weather StatementRLXDoddridge, Ritchie36 min
Jun 24, 3:58 PM EDTSpecial Weather StatementRLXPutnam32 min
Jun 24, 4:07 PM EDTSpecial Weather StatementRLXLincoln, Wayne23 min
Jun 24, 4:14 PM EDTSevere Thunderstorm WarningRLXKanawha, Roane46 min
Jun 24, 5:06 PM EDTSpecial Weather StatementRLXBraxton24 min
Jun 24, 5:30 PM EDTSpecial Weather StatementRLXLewis, Upshur30 min
Jun 24, 5:35 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne25 min
Jun 24, 5:55 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln, Logan, Mingo, Wayne50 min
Jun 24, 6:13 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Mason, Putnam, Wayne28 min
Jun 24, 6:22 PM EDTSevere Thunderstorm WarningRLXBarbour, Braxton, Lewis, Randolph, Upshur, Webster23 min
Jun 24, 6:39 PM EDTSevere Thunderstorm WarningRLXBoone, Jackson, Kanawha, Lincoln, Logan, Putnam and 1 more36 min
Jun 24, 6:46 PM EDTSevere Thunderstorm WarningRLXBarbour, Lewis, Randolph, Upshur, Webster44 min
Jun 24, 7:12 PM EDTSevere Thunderstorm WarningRLXClay, Jackson, Kanawha, Nicholas, Roane33 min
Jun 24, 7:42 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Gilmer, Jackson, Kanawha and 3 more48 min

Nearby

Tornado Warnings in West Virginia, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.